Services on Demand
- Cited by SciELO
- Access statistics
- Cited by Google
- Similars in SciELO
- Similars in Google
Print version ISSN 0365-0596
An. Bras. Dermatol. vol.86 no.4 Rio de Janeiro July/Aug. 2011
IMAGES IN TROPICAL DERMATOLOGY
Aline Lopes BressanI; Roberto Souto da SilvaII; João Carlos Macedo FonsecaIII; Maria de Fátima G. Scotelaro AlvesIV
IGraduate degree in Dermatology, Pedro Ernesto University Hospital - Assistant physician, Dermatology Ward, Pedro Ernesto University Hospital - Rio de Janeiro (RJ), Brazil
IISpecialist in Dermatology by the Brazilian Society of Dermatology. Assistant physician, Outpatient Clinic of General Dermatology, Pedro Ernesto University Hospital - Rio de Janeiro (RJ), Brazil
IIIMSc and PhD in Dermatology - Professor of Dermatology, Pedro Ernesto University Hospital - Rio de Janeiro (RJ), Brazil
IVPh.D. in Dermatology - Professor of Dermatology responsible for the Division of Dermatopathology at Pedro Ernesto University Hospital - Rio de Janeiro (RJ), Brazil
We report the case of a man of 45 with superficial dermatophytosis longtime inadvertently treated with antibiotics and corticosteroids with subsequent progression to the deep form, known as granuloma Majocchi. Treatment with orally terbinafine was successful.
Keywords: Adrenal cortex hormones; Granuloma; Mycoses
Tinea corporis is a dermatophyte infection of the skin of the trunk and extremities (most commonly), usually restricted to the stratum corneum. Its most prevalent pathogen worldwide is Trichophyton rubrum.2
Deep infections rarely form abscesses and ulceration and are usually restricted to the immunocompromised. This condition is known as Majocchi's granuloma (Figures 1 and 2). Its progression may be facilitated by the use of topical or systemic corticosteroids. However, immunosuppression may not be found in some cases of deep dermatophytosis, as in the case of our patient. Its evolution resulted from intermitent and incorrect use of corticosteroids and antibiotics due to wrong diagnosis of psoriasis, eczema and impetigo.
Direct examination and culture of scales or secretion identify the fungus and pathology; see Figure 3, which displays the granuloma with hyphae in the stratum corneum and hyphae or arthroconidea in the hair follicle.
The patient was treated with terbinafine 250mg/day for 1 month, with resolution of the condition.
1. Sobera JO, Elewski BE. Fungal diseases. In: Bolognia JL, Jorizzo JL, Rapini RP. Dermatology. Spain: Mosby Elsevier; 2008. p. 76:1135-63. [ Links ]
2. Gong JQ, Liu XQ, Xu B, Zeng XS, Li XF, Li C. Deep dermatophytosis caused by Tricophyton rubrum: report of two cases. Mycoses. 2007;50:102-8. [ Links ]
3. Voisard JJ, Weill FX, Beylot-Barry M, Vergier B, Dromer C, Beylot C. Dermatophytic granuloma caused by Microsporum canis in a heart-lung recipient. Dermatology. 1999;198:317-9. [ Links ]
4. Gupta AK, Cooper EA. Update in antifungal therapy of dermatophytosis. Mycopathologia. 2008;166: 353-67. [ Links ]
Mailing address: Received on 06.05.2010. * Work conducted at the Dermatology Service of Pedro Ernesto University Hospital - Rio de Janeiro (RJ), Brazil.
Aline Lopes Bressan
Rua Cachambi, 34/402 - Méier
20775-182 Rio de Janeiro - RJ, Brazil
Phone.: (21) 2201-3590
Approved by the Editorial Board and accepted for publication on 24.05.2010.
Conflict of interest: None
Financial funding: None
Received on 06.05.2010.
* Work conducted at the Dermatology Service of Pedro Ernesto University Hospital - Rio de Janeiro (RJ), Brazil.